Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Rebound headache from pain medication - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Very Good Posted in: Brain and Spine
Answered by

General & Family Physician
Practicing since : 2009
Answered : 615 Questions
User :   Hello,
I have been having rebound headaches from my pain medications (Vidocin and Stadol ns), so I discontinued them 3 1/2 weeks ago and plan on going without pain meds for 16 weeks to stop the rebound cycle. I have tmj and occipital neuralgia, so I started taking Prednisone to help with the inflammation to help the nerve pain since I could not take the pain meds. I took 60 mg of the Prednisone for 3 days and I had insomnia so I stopped it. I started having severe withdrawal about 36 hours after stopping it, so at the advice of my neurologist, I went back on 20 mg for the last 2 days. I started having a terrible "rebound" headache (or withdrawal headache). I am taking 10 mg today of the Prednisone and then stopping it. What I want to know is this: by taking the Prednisone, was it the same as if I had taken pain medication? Am I basically starting over the process of going without medications to stop the rebound cycle? My neurologist says that the headache was from stopping the Prednisone which I know is correct but hasn't really answered my above question. Thank you for your time.
Doctor :   Hi
Doctor :  
Let me read it
Doctor :   Ok

Doctor :  
As you have mentioned
Doctor :  
Prednisone is to ease the inflammation
Doctor :  
sudden withdrawal causes hormonal disturbances and has caused you headache
Doctor :  
it is not the same as pain medication
Doctor :  
Are you with me?
User :   yes
Doctor :  
Ok
Doctor :  
Great
Doctor :  
Now you have started to be off pain medications
Doctor :  
that is a good decision
Doctor :  
prednisone, try to taper it and stop it completely
Doctor :  
meanwhile do good amount of aerobic exercises, I hope you can do it
Doctor :  
and also deep breathing techniques to ease headache
User :   so, I am NOT starting over on going without medications to ease rebound?
Doctor :   Your question is a little confusing

Doctor :  
can you reframe it if you dont mind?
Doctor :   Now once you taper prednisone and stop it

Doctor :  
you shall be completely off all medications
User :   ok, when you try to go without pain meds to stop the rebound cycle, and then you cave in and take something, it is like starting over...did I mess up by taking the Prednisone?
Doctor :   Not at all

User :   great!! And, do you think 16 weeks without the pain meds is enough to stop the rebound cycle?
Doctor :   More than sufficient

Doctor :  
How much has your Neurologist advised?
User :   he hasn't advised me on this...I was trying to go a long time to insure it won't happen again.
Doctor :   Ok

Doctor :  
16 weeks is good enough
Doctor :  
All the best for that
Doctor :  
before I forget
User :   Have you ever heard of having a rebound headache immediately after taking pain medication? That is what was happening..
Doctor :  
and meanwhile if you are having irresistable pain
Doctor :  
then there is no harm in taking an analgesic for momentary relief
Doctor :  
Yes, I do know of that
Doctor :  
it is a rebound phenomenon
Doctor :  
seen on long term use
User :   why is taking an analgesic ok? isn't that like starting the process over?
Doctor :   Not at all

Doctor :  
It is just one shot
Doctor :  
and it does not hamper it
User :   my neurologist advised me to take benadryl to help with coming off the Prednisone which has seemed to help....why does that help?
Doctor :   It helps in giving a sedating effect

Doctor :  
and thereby relaxing your nervous system
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor